Kansas, 2019

Flash Flooding and Hail in Kansas, May 24, 2019

May 24, 2019 · NWS TOP · 33 events in 8 counties and zones

Widespread thunderstorms developed across the area, especially along and southeast of the Kansas Turnpike. In addition to large hail and damaging winds, widespread flash flooding occurred in east-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Widespread thunderstorms developed across the area, especially along and southeast of the Kansas Turnpike. In addition to large hail and damaging winds, widespread flash flooding occurred in east-central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 2:18 PM CST, 11 minutes earlier.

Area forecast discussion, May 24, 2:18 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri May 24 2019

Heavy rainfall and the potential for flash flooding increases late
this afternoon and evening as thunderstorms are expected to develop
in a warm and moist environment ahead of a cold front tracking east
through the area. Latest water vapor imagery shows a  mid level
trough lifting into the southern and central plains. Meanwhile
strong moisture advection ahead of the front has raised PWAT
values between 1.5 and 1.7 inches. These numbers are expected to
rise close to 2 inches this evening, 3 standard deviations above
normal. As thunderstorms continue to develop this afternoon and
evening along and south of Interstate 70 corridor, convergence
along the front maximizes with a strong mid level jet streak to
favor multiple clusters of strong to severe storms training over
portions of southeast Kansas this afternoon and evening. Training
convection is likely to result in widespread 2 to 3 inches in the
aforementioned areas with locally higher amounts up to 4 inches
possible. With the favorable environment for heavy thunderstorms
and potential for flash flooding, there is a high risk currently
in effect through tonight for areas south of the Interstate 70
corridor.

In addition to the heavy rainfall, strong effective bulk shear and
strong mid level lapse rates will keep the risk for the large hail
and damaging wind gusts the primary threats. Isolated tornadoes
cannot be ruled out given the decent low level wind profiles on
forecast soundings and low LCLs spreading northward as surface
dewpoints are progged to reach near 70 degrees by 00Z. The tornado
threat persists through early evening while the hail and wind
threat continues overnight as a strong low level jet veers
southwestward overnight, maintaining an environment of 0-6 km
bulk shear values near 40 kts with ample MUCAPE to work with.

Convection moves out Saturday morning with expected clearing through
early afternoon before the next round of strong to severe storms
arrives in the late afternoon and evening hours. Storms are expected
to develop along and south of a front with very high sfc based cape
values with bulk shear up to 40 kts. Severe weather will be likely
through the evening with all hazards being possible, in addition to
the heavy rainfall. High PWAT values and potential for heavy
thunderstorms lead to decent confidence in the flash flood potential
to persist through Sunday morning so have extended the Flash Flood
Watch for the entire area through this period.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri May 24 2019

Additional rounds of thunderstorms with heavy rainfall are possible
again Sunday evening as another mid level wave lifts across Kansas.
Exact placement of the heaviest rainfall is still uncertain given
the discrepancies between guidance. Upper low matures on Monday with
a brief drying period through Monday evening. Chances for thunder
increase once again Tuesday afternoon across far eastern areas as
the upper low shifts east and out of the central plains area by
Wednesday. Northwest flow aloft ensues with upper ridging across the
Pacific Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri May 24 2019

VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the
front shifts eastward. Scattered TSRA is expected to develop and
track northeast towards KTOP/KFOE in the 21Z to 23Z time frame.
Lesser confidence for KMHK where most of the activity is progged
to be east of the terminal. Scattered storms linger throughout the
evening with MVFR decks likely through 12Z Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 24, 2:21 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 PM CDT Fri May 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 PM CDT Fri May 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe thunderstorms will redevelop this afternoon. The
best chance for strong to severe thunderstorms will be across
east central and portions of northeast KS this afternoon and
evening. The primary hazards with any severe thunderstorms will be
large hail, damaging wind gusts and heavy rainfall. An isolated
tornado or two is possible south of Interstate 70.

The Flash Flood Watch was expanded to include the entire area,
from this morning through Sunday morning. Flooding is especially
dangerous at night when flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe thunderstorms continues Saturday
through Tuesday, with heavy rainfall and flooding also a hazard
with these storms. Large hail, damaging wind gusts, and tornadoes
are also possible Saturday late afternoon and evening.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 24, 9:34 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1034 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     TSTM WND DMG     2 NNW BEATTIE           39.89N 96.43W
05/24/2019                   MARSHALL           KS   CO-OP OBSERVER

            5 INCH TREE LIMBS DOWN. RADAR ESTIMATED
            TIME.

&&

JP
Local storm report, May 24, 9:52 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TORNADO          MARYSVILLE              39.84N 96.65W
05/24/2019                   MARSHALL           KS   EMERGENCY MNGR

            DELAYED REPORT...NUMEROUS REPORTS OF DAMAGE
            ACROSS THE CITY HAVE BEEN REPORTED INCLUDING
            THE FOLLOWING: TWO 30,000 GALLON GAS TANKS
            WERE BLOWN ACROSS HIGHWAY 36, NUMEROUS POWER
            LINES AND TREES SNAPPED WITHIN THE CITY, A
            SEMI WAS BLOWN OVER, AND DAMAGE TO A
            BUILDING AND DESTROYED SHEDS AT 12TH AND
            JAYHAWK ROAD.

&&

BAERG
Local storm report, May 24, 9:56 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     5 WNW ONEIDA            39.90N 96.01W
05/24/2019                   NEMAHA             KS   EMERGENCY MNGR

            DELAYED REPORT...A HOME WAS DAMAGE AT THIS
            LOCATION. LARGE TREES WERE SNAPPED. A GRAIN
            BIN WAS THROWN FROM ITS BASE. A SHED WAS
            ALSO DESTROYED.

&&

BAERG
Local storm report, May 24, 9:59 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND DMG     TESCOTT                 39.01N 97.88W
05/24/2019                   OTTAWA             KS   EMERGENCY MNGR

            DELAYED REPORT...SEVERAL WINDOWS BLOWN OUT
            FROM HOMES. NUMEROUS TREES AND POWER LINES
            WERE SNAPPED WITHIN THE CITY.

&&

BAERG
Local storm report, May 24, 10:00 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
05/24/2019                   OTTAWA             KS   EMERGENCY MNGR

            DELAYED REPORT...NUMEROUS REPORTS OF TREES
            AND POWER LINES SNAPPED WITHIN THE CITY.

&&

BAERG
Special weather statement, May 24, 1:48 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 PM CDT Fri May 24 2019

KSZ054-242045-
Lyon-
248 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 345 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cottonwood Falls, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Allen and Admire.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 116 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3855 9635 3870 9610 3849 9595 3829 9595
      3821 9636
TIME...MOT...LOC 1948Z 247DEG 31KT 3822 9652

Baerg

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 10 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Lyon

When
May 24, 2:29 PM CST to 2:30 PM CST
Where
Lyon County, 5.53 mi S of Allen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.170

Thunderstorm Wind, Coffey

When
May 24, 3:45 PM CST to 3:46 PM CST
Where
Coffey County, 2.17 mi W of Lebo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.420, -95.890

Report of shed blown over and several tree limbs down. Time was estimated by radar.

Flash Flood, Lyon

When
May 24, 4:40 PM CST to 6:10 PM CST
Where
Lyon County, 1.23 mi ESE of Emporia to 2.14 mi NNE of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.393, -96.159

Multiple roads in Emporia are under water.

Thunderstorm Wind, Anderson

When
May 24, 4:41 PM CST to 4:42 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -95.240

Estimated wind gust report.

Thunderstorm Wind, Coffey

When
May 24, 4:50 PM CST to 4:51 PM CST
Where
Coffey County, Lebo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.420, -95.850

Estimated wind gust report received via social media.

Hail, Jackson

When
May 24, 4:51 PM CST to 4:52 PM CST
Where
Jackson County, 0.69 mi S of Birmingham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.410, -95.680

Flash Flood, Lyon

When
May 24, 4:52 PM CST to 6:22 PM CST
Where
Lyon County, 1.63 mi W of Olpe to 5.61 mi SW of Olpe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.270, -96.200

Several reports of flash flooding in southern Lyon County.

Flash Flood, Anderson

When
May 24, 5:25 PM CST to 6:55 PM CST
Where
Anderson County, 6.99 mi S of Westphalia to 2.62 mi W of Colony
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.080, -95.520

High 58 near the Coffey and Greenwood County line has 4-6 inches of water flowing over the road.

Thunderstorm Wind, Coffey

When
May 24, 5:40 PM CST to 5:41 PM CST
Where
Coffey County, 4.45 mi SSE of Sharpe
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.220, -95.650

Measured wind gust on a personal weather station.

Thunderstorm Wind, Douglas

When
May 24, 5:50 PM CST to 5:51 PM CST
Where
Douglas County, 0.87 mi SE of Lawrence Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.010, -95.210

Measured at the Lawrence Airport.

Thunderstorm Wind, Douglas

When
May 24, 5:50 PM CST to 5:51 PM CST
Where
Douglas County, 1.38 mi S of Eudora
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.930, -95.100

Estimated wind gust.

Thunderstorm Wind, Douglas

When
May 24, 5:50 PM CST to 5:51 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.940, -95.100

Picture of a 4-8 inch diameter tree limb down.

Thunderstorm Wind, Franklin

When
May 24, 5:55 PM CST to 5:56 PM CST
Where
Franklin County, 2.27 mi ENE of Ottawa Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.540, -95.210

Tree limbs 2-3 inches in diameter were down.

Hail, Brown

When
May 24, 6:00 PM CST to 6:01 PM CST
Where
Brown County, Hiawatha
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -95.530

Thunderstorm Wind, Douglas

When
May 24, 6:00 PM CST to 6:01 PM CST
Where
Douglas County, 4.87 mi S of Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -95.090

Powerlines were reported down.

Flash Flood, Lyon

When
May 24, 6:03 PM CST to 7:33 PM CST
Where
Lyon County, 4.81 mi WNW of (Emp)emporia Muni Ar to 4.95 mi SSE of Plymouth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.360, -96.260

Road 140 was closed due to high water.

Thunderstorm Wind, Douglas

When
May 24, 6:05 PM CST to 6:06 PM CST
Where
Douglas County, Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.950, -95.100

Powerlines were reported down.

Flash Flood, Osage

When
May 24, 6:05 PM CST to 7:35 PM CST
Where
Osage County, 0.54 mi W of Lomax to 0.96 mi ENE of Lomax
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.580, -95.530

Multiple roadways under water, including 295th and Stubbs Road.

Flash Flood, Franklin

When
May 24, 6:09 PM CST to 7:39 PM CST
Where
Franklin County, 2.13 mi NE of Silkville to 0.84 mi ESE of Williamsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.450, -95.450

Water was running over Highway 33.

Flash Flood, Franklin

When
May 24, 6:30 PM CST to 8:00 PM CST
Where
Franklin County, Ottawa to 2.88 mi ESE of Ottawa
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.620, -95.270

Water was running across Highway 59 just south of Ottawa. In addition, multiple roads in Ottawa are impassable.

Flash Flood, Coffey

When
May 24, 6:30 PM CST to 8:00 PM CST
Where
Coffey County, 2.53 mi NE of Burlington to 2.06 mi NW of Le Roy Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.227, -95.719

Highway 75 is closed in Burlington. Multiple roads in Burlington and in the county are closed.

Flash Flood, Douglas

When
May 24, 6:46 PM CST to 8:16 PM CST
Where
Douglas County, 2.33 mi SSW of Eudora to 1.96 mi SW of Eudora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.920, -95.120

Multiple roadways are flooded.

Flash Flood, Anderson

When
May 24, 6:49 PM CST to 8:19 PM CST
Where
Anderson County, 2.57 mi ENE of Westphalia to 4.7 mi N of Westphalia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.200, -95.460

Small creek is out of its banks. Water had also reached the basement of the home.

Flash Flood, Anderson

When
May 24, 6:55 PM CST to 8:25 PM CST
Where
Anderson County, 3 mi NE of Mont Ida to 3.64 mi NE of Mont Ida
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.250, -95.330

Water was reported over Kentucky Road.

Flash Flood, Anderson

When
May 24, 7:00 PM CST to 8:30 PM CST
Where
Anderson County, 4.84 mi S of Amiot to 4.78 mi N of Westphalia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.260, -95.480

At least 6 inches of water running over 1600 Road between Barton and Chase Road.

Flash Flood, Coffey

When
May 24, 7:04 PM CST to 8:34 PM CST
Where
Coffey County, 4.64 mi WSW of Gridley to 3.62 mi W of Gridley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.087, -95.964

Creek has washed out a road.

Flash Flood, Anderson

When
May 24, 7:10 PM CST to 8:40 PM CST
Where
Anderson County, 1.08 mi W of Garnett to 2.32 mi NNE of Garnett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.280, -95.250

Highway 59 has water across the road.

Flash Flood, Coffey

When
May 24, 7:11 PM CST to 8:41 PM CST
Where
Coffey County, 0.54 mi E of Burlington to 4.67 mi E of Burlington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.200, -95.740

Several roads under water including US-75.

Flash Flood, Coffey

When
May 24, 7:14 PM CST to 8:34 PM CST
Where
Coffey County, 0.54 mi W of Le Roy to 2.57 mi SSW of Le Roy
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.080, -95.640

Reports of multiple streets flooded and creeks out of their banks.

Flash Flood, Coffey

When
May 24, 7:19 PM CST to 8:49 PM CST
Where
Coffey County, 5.98 mi W of Le Roy Arpt to 5.24 mi W of Le Roy Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.100, -95.740

Water running across the Highway 58 and US 75 interchange.

Flash Flood, Lyon

When
May 24, 7:20 PM CST to 8:50 PM CST
Where
Lyon County, 7 mi NE of Plymouth to 3.53 mi S of Reading
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.497, -96.236

Numerous roads were closed across the county.

Flash Flood, Coffey

When
May 24, 7:21 PM CST to 8:51 PM CST
Where
Coffey County, 3.87 mi W of Gridley to 2.4 mi WNW of Gridley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.110, -95.950

Water was running across Highway 58.

Flash Flood, Lyon

When
May 24, 7:30 PM CST to 9:00 PM CST
Where
Lyon County, 6.58 mi NNE of Plymouth to 6.33 mi NNE of Plymouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.510, -96.280

Road 240 was closed due to water across the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830887, 830888, 830889, 830890, 830891, 830892, 830893, 830894, 830895, 830896, 830897, 830898, 830899, 830900, 830929, 830901, 830902, 830903, 830904, 830905, 830906, 830907, 830908, 830909, 830911, 830912, 830913, 830914, 830915, 830916, 830917, 830918, 830920.